Review Article

Update on ocular toxicity of ethambutol

Priscilla Makunyane, Solani Mathebula
African Vision and Eye Health | Vol 75, No 1 | a353 | DOI: https://doi.org/10.4102/aveh.v75i1.353 | © 2016 Priscilla Makunyane, Solani Mathebula | This work is licensed under CC Attribution 4.0
Submitted: 09 March 2016 | Published: 30 August 2016

About the author(s)

Priscilla Makunyane, Department of Ophthalmology, University of Pretoria, South Africa
Solani Mathebula, Department of Optometry, University of Limpopo, South Africa


Share this article

Bookmark and Share

Abstract

The purpose of this review is to update clinicians on available literature on the ocular toxicity of ethambutol and the type of eye care to be provided to patients treated with these medications. Ethambutol is a commonly used first-line anti-tuberculosis drug. Since its first use in the 1960s, ocular toxicity is described as related to dose and duration, and it is reversible on therapy discontinuation. However, the reversibility of the toxic optic neuropathy remains controversial. The mechanism of ocular toxicity owing to ethambutol is still under investigation. Other than discontinuing the drug, no specific treatment is available for the optic neuropathy caused by ethambutol. Doctors prescribing ethambutol should be aware of the ocular toxicity, and the drug should be used with proper patient education and ophthalmic monitoring.


Keywords

Ethambutol; tuberculosis; vision; ocular toxicity; dosage; optic neuropathy

Metrics

Total abstract views: 2220
Total article views: 4382


Crossref Citations

No related citations found.